Nevada, 2015Flash Flood in Nevada, August 12, 2015
August 12, 2015 · NWS LKN · 1 event in 1 county or zone
35 inches of rain in 2 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flash flood caused the loss of 1500 fish at the Spring Creek fish hatchery near Baker.|Nearby observer reported 1.35 inches of rain in 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 12, 2:06 AM PST, 11 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 2:06 AM PST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
306 AM PDT WED AUG 12 2015
.SYNOPSIS...THE FORECAST AREA WILL BE SPLIT BETWEEN A MOIST AIR
MASS IN THE EAST VERSUS A DRY ONE IN THE WEST. LOOK FOR SHOWERS
AND THUNDERSTORMS IN THE EAST WITH MAINLY SUNNY SKIES IN THE WEST.
TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S IN THE AFTERNOON
WITH OVERNIGHT LOWS IN THE MID 40S TO THE MID 60S. WINDS WILL BE
BREEZY IN THE AFTERNOON.
&&
.SHORT TERM...TODAY THROUGH THURSDAY. RADAR IS QUIET AT THIS TIME
WITH NOTHING ON THE SCOPE. SATELLITE IS SHOWING CLOUDS MOVING
ACROSS THE EASTERN HALF OF THE FORECAST AREA WHILE THE WESTERN
HALF IS CLOUD-FREE. CLOSER TO THE GROUND...SURFACE DEWPOINTS ARE
IN THE TEENS AND 20S IN HUMBOLDT COUNTY WITH READINGS IN THE 40S
AND 50S IN WHITE PINE AND ELKO COUNTIES.
NORTHERN NEVADA IS CURRENTLY SITTING IN BETWEEN TWO WEATHER
SYSTEMS. FIRST...AN UPPER LEVEL LOW CAN BE SEEN SPINNING OFF IN
THE EASTERN PACIFIC AT THIS TIME AND IS ALMOST STATIONARY. THE
SECOND IS A LARGE UPPER LEVEL RIDGE OVER NORTHEAST NEW MEXICO. THE
RESULTING SOUTHERLY FLOW BETWEEN THE TWO SYSTEMS IS WHAT IS GIVING
NORTHERN NEVADA THE SUBTROPICAL MOISTURE AND CLOUDS. FOR TODAY AND
TONIGHT...WITH THE CONTINUED MOISTURE PUSH...EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP IN WHITE PINE AND THE EASTERN HALF OF
ELKO COUNTIES. THESE STORMS WILL BE WET WITH STORM SPEEDS OF
10-15 KNOTS EXPECTED. EVEN WITH THE MOISTURE...WINDS GUSTS TO 55
MPH CAN BE EXPECTED WITH ANY OUTFLOWS ASSOCIATED WITH THESE
STORMS. FURTHER WEST...THE MOISTURE WILL BE MUCH MORE LIMITED AND
SO WILL THE STORMS. THE BOUNDARY BETWEEN THE MOIST AND DRY AIR IS
FAIRLY DISTINCT AND STORM DEVELOPMENT WILL MIMIC THE LOCATION OF
THIS BOUNDARY. TEMPERATURES WILL REACH THE UPPER 80S AND LOW 90S.
WINDS WILL BE BREEZY BUT SHOULD BE BELOW ADVISORY CRITERIA. STORMS
ARE EXPECTED TO DIMINISH IN COVERAGE THIS EVENING. WITH THE CLOUD
COVER...NOT EXPECTING THE LOWS TO DIP MUCH AND HAVE KEPT READINGS
IN THE LOW TO MID 50S IN THE WEST AND UPPER 50S TO MID 60S EAST.
ON THURSDAY...MODELS ARE SHOWING SOME MOVEMENT WITH RESPECT TO THE
TWO SYSTEMS. THE RIDGE WILL BUILD TO THE WEST AND WILL POSITION
ITSELF OVER NORTHERN NEW MEXICO WHILE THE UPPER LOW STARTS TO MOVE
TO THE NORTHEAST...BUT SLOWLY. THE FLOW WILL REMAIN OUT OF THE
SOUTH AND SOUTHWEST...WITH SHOWERS AND THUNDERSTORMS DEVELOPING
AGAIN IN THE AFTERNOON. AREAL EXTENT OF THE STORMS WILL BE
SIMILAR TO WEDNESDAY AFTERNOON. HIGHS WILL BE SIMILAR TO
WEDNESDAY AS WELL.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODEL AGREEMENT IS
FAIRLY GOOD...HOWEVER SOME DIFFERENCES ON THE TIMING OF A COLD FRONT
ENTERING THE GREAT BASIN EARLY NEXT WEEK.
THURSDAY NIGHT AND FRIDAY...A LOW PRESSURE SYSTEM WILL MOVE ONSHORE
INTO THE PACIFIC NORTHWEST WHILE HIGH PRESSURE WILL RESIDE TO THE
SOUTHWEST OF THE GREAT BASIN. THE AREA WILL BE UNDER MOIST SOUTHERLY
MONSOON FLOW BUT AS THE LOW PRESSURE SYSTEM MOVES ONSHORE THE FLOW
WILL TURN MORE SOUTHWESTERLY WHICH WILL PUSH DRIER AIR INTO THE
GREAT BASIN. PW'S WILL DECREASE TO NEAR .75 INCHES ACROSS FAR
EASTERN NEVADA ON FRIDAY WITH INSTABILITY STILL IN THE EASTERN PART
OF THE CWA EXPECT SHOWERS AND THUNDERSTORMS MAINLY IN SOUTHERN ELKO
AND WHITE PINE COUNTIES. OTHERWISE MUCH OF THE CWA WILL BE STORM
FREE AS DRY AND STABLE AIR MOVES IN FROM THE WEST.
SATURDAY THROUGH MONDAY...DRY WESTERLY FLOW WILL DOMINATE THE GREAT
BASIN...BUT SOME ISOLATED THUNDERSTORMS POSSIBLE EACH AFTERNOON IN
PORTIONS OF WHITE PINE COUNTY MAINLY NEAR GREAT BASIN NATIONAL PARK
AREA WHERE RESIDUAL MOISTURE AND INSTABILITY IS EXPECTED TO PERSIST.
TUESDAY...MODELS BRING A LOW PRESSURE SYSTEM INTO THE PACIFIC
NORTHWEST THIS WILL DRAG A COLD FRONT THROUGH THE GREAT BASIN WITH
MAINLY GUSTY WINDS AND COOLER AIR...BUT MOISTURE WILL BE LIMITED SO
NOT EXPECTING ANY STORMS AT THIS TIME. HOWEVER CONFIDENCE IS LOW ON
TIMING OF GUSTY WINDS AND PASSAGE OF COLD FRONT AS MODELS
DIFFERENCES EXIST.
&&
.AVIATION...SHRA AND TSRA A GOOD BET NEAR KELY AND KEKO THIS
AFTERNOON/EVENING WITH A 40-50% CHANCE OF TS. GUSTY WINDS...SMALL
HAIL AND HEAVY RAIN COULD ACCOMPANY SOME OF THE STORMS. DRY AND
STORM FREE AT KWMC AND KTPH.
&&
.FIRE WEATHER...IN THE EASTERN FIRE ZONES OF 470 AND 455...EXPECT
MAINLY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON DUE TO
MOISTURE MOVING IN FROM THE SOUTH. FOR FIRE ZONES 468-469 AND THE
EASTERN HALVES OF 454 AND 457 WILL BE TRANSITIONAL AREAS WHERE
ISOLATED STORMS WILL FORM...AND WILL BE A MIX OF WET AND DRY. WEST
OF THIS AREA WILL BE MAINLY SUNNY. WINDS WILL BE BREEZY WITH
SPEEDS OF 10-15 WITH GUSTS TO 25 MPH IN 467...454...AND 457. ON
THURSDAY...EXPECT SIMILAR CONDITIONS AS THE WEATHER SYSTEMS MOVE
VERY LITTLE. THERE ARE SOME CONCERNS FOR ELEVATED FIRE CONDITIONS
IN FIRE ZONE 467 FOR THURSDAY AFTERNOON. WIND SPEEDS ARE STRONGER
IN THE WESTERN HALF OF THE ZONE THAN THE EAST...AND AREAL COVERAGE
OF THESE STRONG WINDS DO NOT APPEAR WIDESPREAD ENOUGH TO WARRANT
HEADLINED FIRE PRODUCTS. WILL CONTINUE TO KEEP AN EYE ON THIS
SITUATION.
BREEZY CONDITIONS WILL CONTINUE ON FRIDAY. STILL EXPECTING SOME
SHOWERS AND STORMS IN THE EAST...BUT DRIER AIR FILTERING IN FROM
THE SOUTHWEST WILL HELP TO LIMIT COVERAGE. THE WEEKEND APPEARS DRY
AT THIS TIME WITH LIGHT WINDS AND TEMPERATURES AT OR JUST ABOVE
NORMAL.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
86/90/90/86
In the hours before
Special weather statement, Aug 12, 8:10 AM PST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
910 AM PDT WED AUG 12 2015
NVZ033-035-039-041-121815-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTH CENTRAL ELKO COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...SILVER ZONE PASS...WEST WENDOVER...
ELY...RUTH...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
WELLS...RUBY VALLEY...PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
910 AM PDT WED AUG 12 2015
...SPECIAL WEATHER STATEMENT...
PORTIONS OF EASTERN NEVADA WILL BE UNDER THE INFLUENCE OF MONSOON
SURGE TODAY AND INTO THE EVENING. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO MATERIALIZE TODAY...POTENTIALLY
RESULTING IN LOCALIZED FLOODING AND PONDING ON THE ROADWAYS. THE RADAR
IS BEING ACTIVELY MONITORED FOR THE INTENSIFICATION...DEVELOPMENT
OF SEVERE THUNDERSTORMS AND THE THREAT OF FLASH FLOODING.
VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION
PJS
Special weather statement, Aug 12, 8:10 AM PST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
910 AM PDT WED AUG 12 2015
NVZ033-035-039-041-121815-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTH CENTRAL ELKO COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...SILVER ZONE PASS...WEST WENDOVER...
ELY...RUTH...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
WELLS...RUBY VALLEY...PEQUOP SUMMIT...DUCKWATER...CURRANT SUMMIT
910 AM PDT WED AUG 12 2015
...SPECIAL WEATHER STATEMENT...
PORTIONS OF EASTERN NEVADA WILL BE UNDER THE INFLUENCE OF A MONSOON
SURGE TODAY AND INTO THE EVENING. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO MATERIALIZE TODAY...POTENTIALLY
RESULTING IN LOCALIZED FLOODING AND PONDING ON THE ROADWAYS. THE
RADAR IS BEING ACTIVELY MONITORED FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS AND THE THREAT OF FLASH FLOODING.
VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION
PJS
Flash Flood, White Pine
- When
- August 12, 2:00 PM PST to 5:00 PM PST
- Where
- White Pine County, 5.74 mi SSW of Baker Arpt to 5.54 mi SSW of Baker Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.920, -114.128
Nevada Department of Wildlife Spring Creek rearing station reported a loss of 1500 head of fish at the hatchery from flash flooding runoff of Snake Creek due to heavy rain. Recorded rain measurement of 1.35 inches in 2 hours from a nearby observer. Nearby roads were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 12, 201520 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 12 to 13, 20154.25 in hail · 52 events
- Hail and Damaging Winds in Minnesota, August 12, 20152 in hail · 10 events
- Damaging Winds in Texas, August 12, 2015$1,000 · 61 kt wind · 5 events
- Wildfire in Texas, August 12 to 20, 20155 events
- Hail and Damaging Winds in Minnesota, August 12 to 13, 2015$5,000 · 2.75 in hail · 5 events
- Damaging Winds in Texas, August 12 to 14, 201553 kt wind · 2 events
- Damaging Winds in Montana, August 12, 201553 kt wind · 2 events
- Damaging Winds in Maine, August 12, 201550 kt wind · 2 events
- Wildfire in Oregon, August 12 to 31, 20151 event
- Wildfire in Oregon, August 12 to 31, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592927.